Alert archive / Hawaii / Flood Watches in 2021

Flood Watch 1, NWS Honolulu, HI

November 14, 20214 counties in Hawaii

NWS Honolulu, HI issued this flood watch at Nov 14, 2021, 3:42 AM HST for 4 counties in Hawaii. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Nov 14, 2021, 3:42 AM HST (13:42 UTC)
Expired
Nov 15, 2021, 2:37 AM HST
In force
23 hr
Issued by
NWS Honolulu, HI
Flood severity
None

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2021-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2021-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

842 
WGHW60 PHFO 141342
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Honolulu HI
342 AM HST Sun Nov 14 2021

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT FOR ALL HAWAIIAN 
ISLANDS...

HIZ001-003-004-006-007-009>011-015>018-022-023-026>054-150345-
/O.NEW.PHFO.FA.A.0001.211114T1342Z-211115T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North
Shore-Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Haleakala Summit-Kona-Kohala-
Big Island Interior-Big Island Summits-Kauai North-Kauai East-Kauai
South-East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-Koolau
Leeward-Molokai Windward-Molokai Southeast-Molokai North-Molokai
West-Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-Windward
Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-Big Island
South-Big Island Southeast-Big Island East-Big Island North-
342 AM HST Sun Nov 14 2021

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Flash flooding caused by excessive rainfall is possible.

* WHERE...All Hawaiian Islands.

* WHEN...Through late tonight.

* IMPACTS...Flood prone roads and other low lying areas may be 
  closed due to elevated runoff and overflowing streams. Urban areas 
  may receive more significant flooding and property damage due to 
  rapid runoff.

* ADDITIONAL DETAILS...
  - A cold front and upper level trough are moving into the
    western islands. Southerly wind flow over the eastern half of
    the state will bring up additional tropical moisture. Slow
    moving heavy shower bands across the region will elevate the
    threat for Flash Flooding.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

A Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

RCB
2 follow-up statements
424 
WGHW60 PHFO 150107
FFAHFO

Flood Watch
National Weather Service Honolulu HI
307 PM HST Sun Nov 14 2021

.Unsettled weather to continue through early Monday morning.

HIZ001-003-004-006-007-009>011-015>018-022-023-026>054-151515-
/O.CON.PHFO.FA.A.0001.000000T0000Z-211115T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North
Shore-Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Haleakala Summit-Kona-Kohala-
Big Island Interior-Big Island Summits-Kauai North-Kauai East-Kauai
South-East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-Koolau
Leeward-Molokai Windward-Molokai Southeast-Molokai North-Molokai
West-Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-Windward
Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-Big Island
South-Big Island Southeast-Big Island East-Big Island North-
307 PM HST Sun Nov 14 2021

...FLOOD WATCH IN EFFECT THROUGH EARLY MONDAY MORNING FOR ALL 
HAWAIIAN ISLANDS...

* WHAT...Flash flooding caused by excessive rainfall is possible. 

* WHERE...All Hawaiian Islands.


* WHEN...Through early Monday morning.

* IMPACTS...Flood prone roads and other low lying areas may be 
  closed due to elevated runoff and overflowing streams. Urban areas 
  may receive more significant flooding and property damage due to 
  rapid runoff.

* ADDITIONAL DETAILS...
  - A large pool of clouds and showers, covering the entire
    island chain, will be interacting with an eastward moving
    upper level disturbance.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

A Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

LAU
353 
WGHW60 PHFO 151237
FFAHFO

Flood Watch
National Weather Service Honolulu HI
237 AM HST Mon Nov 15 2021

HIZ001-003-004-006-007-009>011-015>018-022-023-026>054-151345-
/O.CAN.PHFO.FA.A.0001.000000T0000Z-211115T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North
Shore-Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Haleakala Summit-Kona-Kohala-
Big Island Interior-Big Island Summits-Kauai North-Kauai East-Kauai
South-East Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-Koolau
Leeward-Molokai Windward-Molokai Southeast-Molokai North-Molokai
West-Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-Windward
Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-Big Island
South-Big Island Southeast-Big Island East-Big Island North-
237 AM HST Mon Nov 15 2021

...FLOOD WATCH IS CANCELLED...

The Flood Watch is cancelled for all Hawaiian Islands.

Flooding is no longer expected to pose a threat.

$$

RCB

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flood watch went out at Nov 13, 8:46 PM HST, 6 hours 56 minutes earlier.

Area forecast discussion, Nov 13, 8:46 PM HST, 6 hours 56 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
846 PM HST Sat Nov 13 2021

.SYNOPSIS...
Wet weather will move into the state tonight through Monday
morning as a weakening cold front drifts into the western islands
and a tropical moisture plume moves up from the south into the
eastern and central islands. A strong upper level trough will
produce periods of heavy rainfall and isolated thunderstorms
across the region from Sunday into Sunday night. Conditions will
begin to stabilize from Monday morning onward with enhanced rainfall
lingering over portions of Maui County. Drier trends will start by
Monday afternoon as the upper trough passes eastward through the
island chain. High pressure will build back into the region from
Tuesday onward with more stable conditions and continued lighter
winds.

&&

.DISCUSSION...
We updated the forecast this evening to increase rainfall chances
and rainfall amounts across the region from Sunday morning
through Monday morning.

Satellite imagery this evening shows a weakening cold front
approaching Kauai from the northwest with isolated thunderstorms
developing just ahead of the frontal trough. An upper trough just
northwest of the islands is moving from west to east across the
region. A tropical plume of moisture continues to stream up into
Hawaii and Maui Counties. Radar imagery this evening shows
thunderstorms anchored just north of Hilo on the Big Island with
radar reporting 1 to 2 inches of rainfall over the past three
hours.

A weakening cold front and upper level trough are approaching
Kauai from the northwest this evening. Low level convergence bands
are developing ahead of the frontal trough that will increase
shower activity across the western islands of Kauai and Oahu as
the upper trough enhances instability across the region. This
frontal trough will diminish and stall near Kauai on Sunday.
Weather wise, expect increasing shower activity tonight with
numerous showers ramping up over both islands from Sunday morning
through Sunday night. Periods of heavy showers will develop over
some areas with isolated thunderstorm potential.

Light southerly winds over the eastern half of the state continues
to pull up some deeper tropical moisture into Hawaii and Maui
Counties through Sunday night. The combination of increasing low
level moisture with a trough moving into the region from the west
will enhance showers and thunderstorms over the Big Island into
Sunday afternoon. The Big Island will see decreasing shower
trends from Sunday night onward. For Maui County the position of
this tropical moisture plume and upper trough will produce
widespread showers from Sunday morning through Monday morning.
Heavy showers are forecast in some areas with the potential for
isolated thunderstorms across Maui County. Weather trends improve
by late Monday morning for Maui County as the upper trough weakens
and the deeper moisture drifts eastward.

High pressure will build back in over the islands with more stable
trends and continued light to moderate background east to
southeast winds in the forecast from Tuesday through next weekend.
Land and sea breezes will continue over portions of each island
and easterly background winds will keep brief passing shower
activity over windward and mountain slopes.

&&

.AVIATION...
A trough west of Kauai will interact with a moist airmass moving
over the islands from the south over the next 24 to 48 hours. By
Sunday afternoon, shower coverage will increase state wide with
+SHRA and isolated TSRA possible. This activity will likely bring
MVFR ceiling and visibility with some IFR conditions where the
heavier activity occurs. Numerous showers should continue through
the evening and into Sunday night.

Winds will remain relatively light through the forecast period.

AIRMET SIERRA remains in effect above 2500 feet for northeast
sections of Oahu, Molokai, Maui, Lanai, and the Big Island due to
tempo mountain obscuration from clouds and showers.

&&

.MARINE...
Light winds are here to stay through the week as a cold front moves
into the area, stalls and diminishes into a trough by midweek.
Background flow will remain out of the south to southeast direction
east of this front and variable around or near the boundary as it
moves into the area. Local winds, however, will be shifty
(potentially gusty in and around heavy showers) depending on
where showers and storms associated with the front set up and
become focused over the next couple of days. Expect the light
winds to persist into the second half of the week as a second
front approaches and moves into the region by next weekend.

Surf along north facing shores will hold through Sunday, then
gradually ease through Wednesday as the swell direction shifts out
of the north-northeast and lowers. Most of this north-northeast
energy expected will be moving through within the short- to medium-
period bands due to the proximity of the fetch passing by to the
north in the wake of the aforementioned front. The downward trend
will continue through the second half of the week and into next
weekend.

Surf along east facing shores may trend up slightly Tuesday through
midweek as the north swell shifts out of the north-northeast.
Otherwise, the small trend will continue due to a combo of light
winds locally and limited upstream fetch.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Bohlin
AVIATION...JT
MARINE...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 8:38 PM HSTAreal Flood AdvisoryHFOHawaii105 min
Nov 14, 4:28 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Nov 14, 5:20 AM HSTFlash Flood WarningHFOKalawao116 min

Nearby

Flood Watches in Hawaii, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.